umu.sePublications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Efficient and reliable hp-FEM estimates for quadratic eigenvalue problems and photonic crystal applications
Umeå University, Faculty of Science and Technology, Department of Mathematics and Mathematical Statistics.
2016 (English)In: Computers and Mathematics with Applications, ISSN 0898-1221, E-ISSN 1873-7668, Vol. 72, no 4, 952-973 p.Article in journal (Refereed) Published
Abstract [en]

We present a-posteriori analysis of higher order finite element approximations (hp-FEM) for quadratic Fredholm-valued operator functions. Residual estimates for approximations of the algebraic eigenspaces are derived and we reduce the analysis of the estimator to the analysis of an associated boundary value problem. For the reasons of robustness we also consider approximations of the associated invariant pairs. We show that our estimator inherits the efficiency and reliability properties of the underlying boundary value estimator. As a model problem we consider spectral problems arising in analysis of photonic crystals. In particular, we present an example where a targeted family of eigenvalues cannot be guaranteed to be semisimple. Numerical experiments with hp-FEM show the predicted convergence rates. The measured effectivities of the estimator compare favorably with the performance of the same estimator on the associated boundary value problem. We also present a benchmark estimator, based on the dual weighted residual (DWR) approach, which is more expensive to compute but whose measured effectivities are close to one. 

Place, publisher, year, edition, pages
2016. Vol. 72, no 4, 952-973 p.
Keyword [en]
Nonlinear eigenvalue problems, Numerical methods, Invariant pairs
National Category
Computational Mathematics
Identifiers
URN: urn:nbn:se:umu:diva-126328DOI: 10.1016/j.camwa.2016.06.001ISI: 000381532400010OAI: oai:DiVA.org:umu-126328DiVA: diva2:1040299
Available from: 2016-10-27 Created: 2016-10-03 Last updated: 2016-10-27Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Engström, Christian
By organisation
Department of Mathematics and Mathematical Statistics
In the same journal
Computers and Mathematics with Applications
Computational Mathematics

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 35 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf